, Volume 51, Issue 6, pp 629-660
Date: 06 Jun 2005

Species Coexistence and Periodicity in Host-Host-Pathogen Models

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Models for the transmission of an infectious disease in one and two host populations with and without self-regulation are analyzed. Many unusual behaviors such as multiple positive equilibria and periodic solutions occur in previous models that use the mass-action (density-dependent) incidence. In contrast, the models formulated using the frequency-dependent (standard) incidence have the behavior of a classic endemic model, since below the threshold, the disease dies out, and above the threshold, the disease persists and the infectious fractions approach an endemic equilibrium. The results given here reinforce previous examples in which there are major differences in behavior between models using mass-action and frequency-dependent incidences.